Log in
AF Association
16,795 members19,920 posts

Four weeks post ablation

Hi I am now 4 weeks post cryo and rf ablation. I had a 5 hour spell last week when I felt on top of the world but for the most part recovery has been a long hard slog.On some days I can get out and about for a few hours but on others I struggle to cope with basic living tasks and just have to rest

Having read some historical posts the wiser sages advise 3-6 months recovery.

Am I being unrealistic about the progress that I am making. Age and health wise I was previously a relatively fit and active 59 year old prior to diagnosis in March of this year. Thanks

PS No Af or Flutter activity for three weeks. Fingers crossed

22 Replies
oldestnewest

4 weeks is not a long time post ablation, as you have mentioned it takes a min of 3months before things start to settle down. A lot happens to your heart when a person has any type of ablation and it takes time to recover. If you have to rest, then its your body telling you not to over do it.

4 likes
Reply

Thanks Ian

Reply

The short answer to your question is YES.

This is not helped by EPs telling patients they can go back to work in a week or return to the gym two weeks after the procedure. It just makes people feel failures. The reality is that we are all different and whilst a few very fit people may do this most of us will take three to six months to get back to what they may consider normal. Any operation or procedure needs a period of recovery especially if a general anaesthetic is used . I recall one member being told by their doctor it would take a year and they asked "what to recover from ablation?" only to be told "no to recover from anything!".

6 likes
Reply

Thanks Bob for applying a bit of sanity

2 likes
Reply

You have had the same as me kelvyn, 2 in 1 as I like to call it . As my rhythm nurse told me today on the phone ! You have had quite a bit done so don’t worry and be hard on your self, Still very early days yet so hang in there and rest up my friend ❤️ 😊

4 likes
Reply

It takes time to get over this and the tablets sap your energy. You are two weeks behind me. Mine was 6 weeks ago! I felt pretty low for 5 weeks. Breathless on the stairs, 3 episodes of AF, lots of flutters while doing really gentle walking and needing to rest and nap, so you're not alone. I was a fairly fit 65 year old before all this. But just to say... this week has been a bit better, quite suddenly! That's not to say it won't all change tomorrow. But I guess we just have to be patient. And good news about your lack of flutters. That's great. So you're doing something right. Take it easy😊

2 likes
Reply

Thanks for replying I guess you already know how frustrating this is

1 like
Reply

Oh yes! You expect an immediate cure- and some people experience that. But for some of us it's not so simple and that is deeply frustrating and disheartening. But Dave1961 below is right. Might be worth checking the meds and doses. Bisoprolol saps my energy and so does Flecainide. I'm just trying to put up with them to keep everything under control. Not easy though. But am thinking of asking to try Nebivolol instead of Bisoprolol. There have been a few interesting posts on it. Very best wishes to you. Hope things start to improve for you.

2 likes
Reply

I had an ablation last Thursday and feel better than I have for years - sorry I am not posting that to rub it in or anything BUT I suspect the reason I am feeling so good is not so much the ablation as the change in my meds.

I was taken off Metoprolol and put on Bisoprolol both have similar side effects but it seems that the Bisoprolol is shown to have them less severely.

I am really sorry you are doing it tough just thought I'd chime in re: meds being a possible cause?

1 like
Reply

Hi Dave Thanks for replying I am pleased that you are feeling better. You make a valid point in relation to meds . I often found that he side effects of Bisoporol were marginally worse than the effects of AF and Flutter. I hope that you continue to make progress

1 like
Reply

Bummer :(

Reply

I was taking Propafenone (similar to Flecainide) and Diltiazem (turns you into a fat slug) before my ablation. As the ablation was to avoid the dangerous side effects these meds were causing they were stopped from day one. I recovered fairly quickly from the ablation and reading the above comments that may be part of the explanation.

2 likes
Reply

Thanks will ask the question re reducing meds

Reply

I have AF - had ablation for the flutter two years ago.

Tries to cardio very the AF but heart kept pinging back into AF.

The electrophysiologist said As I was not getting any real symptoms of AF to not have the ablation since the procedure does carry with it risks.

So I am on bisoporal, Warfarin and simvastatin ( I had a stroke Dec. 2010) caused by the AF and not anti coagulated).

I don’t experience any symptoms that I know of though sometimes on hills might get obviously out of breath - but not always.

So happy to tick along.

Thoughts please.

1 like
Reply

I had ablation Nov 2013. Came off meds, except anticoagulants on the day. I had a pretty rough 5 months but gradually everything settled down and I am AF free since then. It too the best part of a year for heart rate and breathlessness to go back to normal. So patience and good luck 🍀

Reply

Thanks for positive reply

Reply

I was 59 when I had my cyro-ablation as well, and whilst I was never in AF which was good, I had all sorts of aches and pains that meant I couldn't work for almost four months. And as I'm self-employed this meant a real severe drop in income.

Reply

Thanks Mike It goes to show that whilst we are all different some of us share similar experiences

Reply

Yes we are. I wish doctors would give more conservative estimates on recovery but they don't want to put people off as in general ablations are a life-changing for the positive event. I've had two re-occurances of AF when I've had very bad flu (despite flu vaccine !) but apart from that my quality of life is infinitely better. But if any pains remain after six months ask them to do something about it as should be fixed by then.

1 like
Reply

Thanks Mike It’s amazing how general medics know very little about how AF can affect people

A GP asked me yesterday why AF left me housebound for large periods of time and why did I loose weight I sometimes feel the need to tell my story as I know that others are suffering similarly but in quiet

Reply

That's often the case. But I was the first patient of my GP that had a cyro-ablation under sedation so he did ask me for full details of the procedure so he could explain it to others, and he referred me to a specialist for a chest pain that wouldn't go away and that's now cured as well.

Reply

What an excellent GP I have a letter from a very senior gastroenterologist in his early fifties thanking me for teaching him about vagal af as he had not come across the condition before. And I paid £220 to see this guy privately

1 like
Reply

You may also like...